anemia and leg pain and weakness

Question

Hi, I am HIV+, female, on meds Viread, epivir, reyataz and norvir. Switched med regimine in July due to side effects. since that time have had increasing fatigue. last few weeks have also been SOB, while walking and sometimes while talking. Pretty sure it's anemia. I am going to see the Doc next week.
Now the question: Is leg pain and weakness also a symptom of anemia or is it something else? in the last two weeks I've begun having leg pain and weakness. The pain in in the knees and hips and begins when standing only for 1/2 hour. This often happens when I've hardly been walking around, like soon after waking up. I try to walk everyday and have been for a while. I also exercise regularly, but the last couple weeks have backed off this because of the SOB and leg weekness.

Answer

Hi,

Anemia can indeed be associated with a wide variety of symptoms, including shortness of breath, fatigue, weakness, exercise intolerance, headache, rapid heartbeat, difficultly concentrating, decreased libido, etc. Consequently, I do think it's a good idea to have this possibility evaluated by seeing your doctor for a blood test.

Pain and weakness only in the legs would not be a common anemia-associated symptom; however, since you will be seeing your HIV specialist next week anyway, I'm sure he/she will check this out for you as well. If you have additional questions after that visit, don't hesitate to write back. There are multiple potential causes of your symptoms (shortness of breath, pain and leg weakness). A thorough evaluation is definitely warranted.

Good luck.

Dr. Bob